Hi Lesley ~ I don't think I would want to be on Valium as that is quite addictive although if you're just using it for sleep, you should be ok.
I find it strange he'd give it to you in conjunction with PAIN.
I don''t think I'd ask for Neurontin as it makes you retain LOTS of water, makes you feel loopy, gain weight, etc. I'm on Topamax, and FOR ME, I've had no side effects. In fact, you tend to LOSE weight on Topamax. It's the same kind of drug as Neurontin, but for me it worked better than Neurontin. I've been on the same dosage for 8 years, and have never needed an increase!!! It has taken away ALL the burning & stinging & pins & needles completely!
I can't say you won't have ANY side effects, but chances are good that you won't. I haven't met anyone yet who has had any serious ones yet, other than losing weight, and most of them wanted to. LOL.
So see what your doc says about the topamax. And by the way ~ cymbalta SUCKS as a pain reliever, as far as I'm concerned. I have to be on a REAL pain reliever. I'm on Cymbalta for depression, but it sure doesn't do anything for the pain. God bless and take care. Peace, Lee